Ten-year study of causes of moderate to severe angioedema seen by an inpatient allergy/immunology consult service
Allergy Asthma Proc. 2008 Jan-Feb
Banerji A, Oren E, Hesterberg P, Hsu Y, Camargo CA Jr, Wong JT.
Division of Rheumatology, Allergy, and Immunology, Department of Medicine, Massachusetts General Hospital, Harvard Medical School, Boston, Massachusetts.
The causes of angioedema are not well described, especially in the inpatient setting. The purpose of this study was to examine the causes of moderate to severe angioedema in patients requiring inpatient treatment. We performed a retrospective review in patients requiring inpatient consultation by the Division of Allergy and Immunology at our institution between 1995 and 2004. We focused on potential interactions among medications that elicited life-threatening angioedema requiring intubation. The allergy/immunology service was consulted on 69 patients with moderate to severe angioedema. Medications were the most common cause of angioedema (n = 64, 93%). In most cases (n = 46, 67%), the angioedema was attributed to two or more medications. Patients previously stable on ACE inhibitors (ACEI), aspirin (ASA), or non-steroidal anti-inflammatory drugs (NSAIDs) appeared more likely to develop angioedema soon after the addition of another drug (i.e., ACEI, ASA/NSAIDs, direct mast cell degranulators, and antibiotics). ACEI, ASA/NSAID, and direct mast cell degranulators were contributing causes in 36 patients (56%), 45 patients (70%), and 23 patients (36%), respectively. Twenty patients required intubation, 14 (70%) patients were on ACEI, 12 (60%) patients were on ASA/NSAID, and 7 (35%) patients were on direct mast cell degranulators. ACEI, ASA/NSAID, or direct mast cell degranulators were a cause in 95% (n = 19) of patients requiring intubation. The combination of ACEI and ASA/NSAID was the most frequent cause of angioedema among all patients (n = 17, 25%) and those requiring intubation (n = 8, 40%). Moderate to severe angioedema often is a result of interactions between two or more medications involved in different pathways causing angioedema. In particular, combinations of ACEI, ASA/NSAID, or direct mast cell degranulators may lead to life-threatening angioedema requiring intubation.
PMID: 18302843 [PubMed - in process]